Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Nov 18, 2017, 6:36 PM CST for Blount County, Jefferson County, Alabama. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 18, 2017, 6:36 PM CST (00:36 UTC)
- Expired
- Nov 18, 2017, 7:30 PM CST
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Jefferson County, AL
The radar
The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 18, 6:45 PM CST | TSTM WND GST 54 | 4 Wsw Brooksville, AL | MEASURED IN THE ROCK SPRINGS AREA. TIME ESTIMATED FROM RADAR. |
| Nov 18, 7:05 PM CST | TSTM WND DMG | Oneonta, AL | SEVERAL TREES DOWN IN THE ONEONTA, LOCUST FORK AND SNEAD AREAS. RADAR ESTIMATED WINDS UP TO 50 MPH. TIME ESTIMATED. |
| Nov 18, 7:10 PM CST | TSTM WND DMG | 1 Wsw Bjcc, AL | NUMEROUS REPORTS OF TREES DOWN AND POWER OUTAGES ACROSS THE COUNTY. SEVERAL MEASURED WIND GUSTS IN THE 40-50 MPH RANGE. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 409 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485
WWUS84 KBMX 190036
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
636 PM CST SAT NOV 18 2017
ALZ015-017-018-024-190130-
Walker AL-Etowah AL-Jefferson AL-Blount AL-
636 PM CST SAT NOV 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...BLOUNT...
NORTHWESTERN ETOWAH AND NORTHERN JEFFERSON COUNTIES UNTIL 730 PM
CST...
At 636 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Holly Pond to Parrish.
Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Birmingham, Homewood, Gardendale, Fairfield, Boaz, Fultondale,
Oneonta, Sumiton, Cordova, Dora, Blountsville, Cleveland, Dallas,
Center Point, Pleasant Grove, Clay, Pinson, Tarrant, Midfield and
Adamsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3410 8630 3418 8619 3420 8608 3382 8646
3380 8658 3374 8654 3343 8685 3368 8731
3389 8709 3389 8701 3386 8696 3387 8692
3392 8692 3397 8677 3406 8671 3405 8668
3409 8669 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 0036Z 274DEG 45KT 3429 8667 3372 8726
$$
75What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Nov 18, 6:00 PM CST, 36 minutes earlier.
Area forecast discussion, Nov 18, 6:00 PM CST, 36 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 600 PM CST Sat Nov 18 2017 .UPDATE... For 00Z Aviation. && .SHORT TERM... Several things to talk about late this afternoon. A strong cold front was rapidly approaching Central Alabama. The front has already entered northern Mississippi. It appears to be moving around 50 mph east southeast. This puts the front entering northwest areas just before 6 pm, near the I-59 corridor at 8 pm, Montgomery to Wedowee around 10 pm, and exiting the area by around midnight. This speed may slow a tad and these times may need to backed up an hour or so. Strong to marginally severe storms...a line of thunderstorms has developed along the leading edge of the front. Some pretty decent reflectivity gradients, bows and lewps are beginning to show up. At this time, our threat area of the northwest quadrant of Central Alabama looks good. Surface based CAPE has struggled but made it near 300, as dew points have risen into the mid 60s and temperatures jumped into the mid and upper 70s in places. Plenty of shear for some storm organization but we originally had doubts about the buoyancy. Too much shear and not enough buoyancy tips the updrafts over. At any rate, expect a few marginally severe storms in the northwest quadrant between 530 pm and 8 pm. The threat will be wind gusts in the 40-60 mph range. The storms should weaken as they progress eastward. Wind gusts outside storms...a strong pressure gradient has set over the Deep South. Winds above the surface have also increased. Daytime heating and mixing of the atmosphere has lead to wind gusts. These wind gusts may reach 35 mph or more roughly north of a line from Aliceville to Wedowee, where a Wind Advisory is currently in place. Elsewhere, gusty winds are expected but the winds will be slightly less. The strong winds will begin to subside west to east starting around 10 pm and diminishing by 3 am. It looks like a good bet that large part of Central Alabama will experience freezing conditions as high pressure settles in Monday morning. At this time, lows will range from near 25 to near 33 degrees. A Freeze Watch has been issued for all of Central Alabama. 75 Previous short-term discussion: Added Wind Advisory due to slightly increased winds above the surface and potential mixing into this layer below a subsidence inversion. A few wind gusts possible in the 35 mph range north into the overnight hours. The winds will subside behind the front west to east after 10 pm. This threat resides mainly across the north, north of a line from Aliceville to Wedowee. Still breezy south and will monitor conditions into the evening hours there. There is a small risk of a strong to severe storm this afternoon and evening. A somewhat typical high shear and low cape environment expected, with limited overall moisture and buoyancy. Will mention a few wind gusts into the 60 mph range of some storms can get going. This threat area is roughly north of a line from Aliceville to Birmingham to Oneonta. 75 Previous short-term discussion:Today and Tonight. A wide range of temperatures early this morning with lower 60s across west Alabama and mid 40s across east Alabama. Warm air advection has increased significantly for areas along and west of Interstate 65 where southerly surface winds have been running 5 to 10 mph. Low clouds have also developed for areas across east Mississippi and western Alabama. No rain was currently indicated across the region as the air mass is still relatively dry with precipitable water values around one inch. A few showers may develop by late morning across northwest Alabama due to strong warm air advection and increasing low level moisture. Most of the shower and thunderstorm activity will be confined to near the surface front due to a strong pre-frontal upper level inversion. The surface cold front will enter Marion and Lamar counties late this afternoon and quickly track southeast, reaching Troy near midnight tonight. Thunderstorm activity looks very limited ahead of the surface front due to weak mid level lapse rates and CAPE values struggling to reach 500 J/KG. Any thunderstorms that may develop will likely be north of I-59. The rain will end within one or two hours after fropa, so rainfall amounts will be mostly under one-quarter of an inch. 58/rose .LONG TERM... Sunday through Saturday. The cold front is well to our southeast by Sunday morning, so expect clear skies as high pressure builds in with the colder air mass. The center of the surface high slides eastward through the ArkLaTex and into the TN River Valley Sunday night into Monday morning. Models are in pretty good agreement with the center moving across North- Central AL by sunrise Monday morning. This will lead to clear skies and calm winds across the area, allowing for very efficient radiational cooling. Expect much of the area to drop to near or below freezing early Monday morning with the coldest temperatures (mid to upper 20s) in the northern counties. With increasing model agreement in the setup, I will continue mention cold weather impacts in the HWO and increase the confidence. After discussions with neighboring offices, will hold off any freeze watch or warning products for now, as we're still 48 hours out. The high pressure shifts eastward towards the Carolinas during the day Monday. Another longwave trough deepens across the Eastern Plains Monday night into Tuesday. Both the GFS and ECMWF pick up on a weak impulse ejecting out of the base of the trough Tuesday morning. This impulse moves through Central AL fairly quickly, and without much moisture return, I'm not convince we'll see any rain activity out of it. However, have included at least a slight chance of showers south and east of the I-85 corridor Tuesday just in case. As we get into the second half of the week, the forecast becomes somewhat of a headache. Overall, the synoptic setup is a highly amplified pattern with a deep trough over the Eastern US and a ridge over the Western US. An impulse moves through the trough into the Southeast US on Wednesday, and the models have not handled the evolution of the trough and this impulse very well. The GFS, which had been showing a phased trough moving through now shows a cutoff low developing in the northern Gulf of Mexico and sliding eastward into Southern GA. The ECMWF, which had been showing something similar now shows a phased trough moving through with high pressure quickly building in behind. Now, remember that most of this week we're under northerly or northeasterly flow, which limits our moisture return. Under normal circumstances, this would make me lean on a dry forecast. The GFS solution, however, has a fairly strong surface low developing in the Eastern Gulf of Mexico, which as it slides into Southern GA, could lead to enough wrap-around moisture to cause light shower activity in our southeastern counties. Essentially, the forecast comes down to (1.) if (or where) a low develops along the coast and (2.) how strong the low is if it forms. If a surface low does not form, or if it is weak, expect mostly dry conditions through the holiday weekend. If a surface low does form and can pull in enough moisture, expect some light rain showers Wednesday night through Thursday before high pressure again builds in Friday into Saturday leading to a dry start to the weekend. For my forecast this morning, I have edged drier given the lack of substantial moisture return, but kept a slight chance of showers south and east of the I-85 corridor on Thanksgiving just in case. Confidence remains low in the forecast from Wednesday night through Saturday, so expect changes as models hopefully become more consistent. 25/Owen && .AVIATION... 00Z TAF Discussion. Some MVFR cigs and vsbys will be possible with TSRA along a cold front that will move across Central Alabama this evening. Gusty winds will be possible with the storms and for a couple of hours behind the storms as winds shift with front. Storms along line are not as strong to south and do not have winds quite as high for MGM/TOI with passage. Skies clear out during the late night hours behind front going VFR before sunrise. Winds will be northwest and gusty at times during the day on Sunday with tight surface pressure gradients behind the front across the area. 08 && .FIRE WEATHER... Windy conditions will continue ahead of a cold front. The front passes through tonight with winds remaining gusty behind the front. Winds will subside from west to east between 10 pm and 3 am. Rain chances are high areawide, but the rain amounts will be a quarter inch or less and the rain chances will only last 2-3 hours in any one location. Dry and colder air moves in behind the front Sunday and Monday. Relative humidity values drop into the 30s Monday afternoon. 75 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 39 50 27 57 35 / 90 0 0 0 0 Anniston 40 51 28 59 38 / 90 0 0 0 0 Birmingham 42 51 31 58 40 / 90 0 0 0 0 Tuscaloosa 41 54 29 59 38 / 90 0 0 0 0 Calera 40 53 29 58 38 / 90 0 0 0 0 Auburn 43 53 32 59 44 / 70 0 0 0 0 Montgomery 44 56 32 60 41 / 70 0 0 0 0 Troy 45 57 32 61 42 / 60 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Freeze Watch from Sunday evening through Monday morning for the following counties: Autauga...Barbour...Bibb...Blount... Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay... Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene... Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo... Marion...Montgomery...Perry...Pickens...Pike...Randolph... Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Wind Advisory until 3 AM CST Sunday for the following counties: Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah... Fayette...Jefferson...Lamar...Marion...Pickens...Randolph... Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. && 75/25/08
Hazardous weather outlook, Nov 18, 10:38 AM CST, 7 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1038 AM CST Sat Nov 18 2017 ALZ011>015-017>050-191945- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1038 AM CST Sat Nov 18 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Isolated severe storms are possible north of a line from Aliceville, to Tuscaloosa, to Birmingham, to Oneonta. These storms are possible mainly between 4 and 8 pm. Wind gusts to 60 mph will be the primary threat. Breezy conditions are expected this afternoon and tonight both ahead of and behind a cold front. Sustained winds of 15 to 20 miles per hour with gusts up to 35 miles per hour are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Cold air moves into the area with near or below freezing temperatures possible across much of Central Alabama Monday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may become necessary for a short time late this afternoon and early this evening.
In the hours before
Special weather statement, Nov 18, 6:09 PM CST, 27 minutes before
Special Weather Statement National Weather Service Birmingham AL 609 PM CST SAT NOV 18 2017 ALZ013-015-023-024-190045- Fayette AL-Walker AL-Jefferson AL-Tuscaloosa AL- 609 PM CST SAT NOV 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER...NORTHERN TUSCALOOSA...SOUTHWESTERN JEFFERSON AND SOUTHEASTERN FAYETTE COUNTIES UNTIL 645 PM CST... At 608 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles east of Carbon Hill to near Reform. Movement was east southeast at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Isolated trees and large limbs have been blown down with these storms. Locations impacted include... Sumiton, Dora, Sylvan Springs, Berry, Parrish, Oakman, West Jefferson, North Johns, Bankston, Gorgas Steam Plant, Bull City, Samantha, Gorgas, Boley Springs, Burnwell, Quinton, Bankhead Lock And Dam, Binion Creek Landing, Concord and Whitson. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Birmingham. && LAT...LON 3374 8704 3332 8706 3333 8770 3376 8767 TIME...MOT...LOC 0008Z 268DEG 49KT 3391 8742 3346 8802 75
Special weather statement, Nov 18, 6:11 PM CST, 25 minutes before
Special Weather Statement National Weather Service Birmingham AL 611 PM CST SAT NOV 18 2017 ALZ022-023-030-031-190100- Greene AL-Pickens AL-Sumter AL-Tuscaloosa AL- 611 PM CST SAT NOV 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...NORTHWESTERN GREENE AND NORTHWESTERN SUMTER COUNTIES UNTIL 700 PM CST... At 611 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Carrollton to Preston. Movement was east at 45 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Aliceville, Gordo, Carrollton, Pickensville, Gainesville, Emelle, McMullen, Panola, West Greene, Benevola, Johnston Lake, Lake Lurleen State Park, Bevill Lock And Dam, Garden, New West Greene, Mantua, Jena, Geiger, Dillburg and George Downer Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Birmingham. && LAT...LON 3336 8830 3331 8766 3258 8839 TIME...MOT...LOC 0011Z 290DEG 41KT 3334 8813 3289 8881 75
Local storm report, Nov 18, 6:19 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 1 WSW FAYETTE 33.69N 87.84W
11/18/2017 FAYETTE AL TRAINED SPOTTER
TREES DOWN NEAR INTERSECTION OF HWY 96 AND
18. RADAR ESTIMATED WINDS 40-50 MPH. TIME
ESTIMATED FROM RADAR.
&&
TGLocal storm report, Nov 18, 6:24 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 5 NNE ELDRIDGE 33.98N 87.59W
11/18/2017 WALKER AL PUBLIC
TREES DOWN BETWEEN JOHNNY MACK LYNN RD AND
THE WINSTON CO LINE. RADAR ESTIMATED WINDS
40-50 MPH. TIME ESTIMATED FROM RADAR.
&&
TGLocal storm report, Nov 18, 6:30 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST SAT NOV 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG LUPTON 33.94N 87.40W
11/18/2017 WALKER AL PUBLIC
TREES DOWN ALONG HWY 5 BETWEEN OLD TOM KING
RD AND JD HILL RD. RADAR ESTIMATED WINDS
40-50 MPH. TIME ESTIMATED FROM RADAR.
&&
TGSpecial weather statement, Nov 18, 6:36 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
636 PM CST SAT NOV 18 2017
ALZ015-017-018-024-190130-
Walker AL-Etowah AL-Jefferson AL-Blount AL-
636 PM CST SAT NOV 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...BLOUNT...
NORTHWESTERN ETOWAH AND NORTHERN JEFFERSON COUNTIES UNTIL 730 PM
CST...
At 636 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Holly Pond to Parrish.
Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Birmingham, Homewood, Gardendale, Fairfield, Boaz, Fultondale,
Oneonta, Sumiton, Cordova, Dora, Blountsville, Cleveland, Dallas,
Center Point, Pleasant Grove, Clay, Pinson, Tarrant, Midfield and
Adamsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3410 8630 3418 8619 3420 8608 3382 8646
3380 8658 3374 8654 3343 8685 3368 8731
3389 8709 3389 8701 3386 8696 3387 8692
3392 8692 3397 8677 3406 8671 3405 8668
3409 8669 3412 8660 3425 8651 3426 8645
TIME...MOT...LOC 0036Z 274DEG 45KT 3429 8667 3372 8726
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 6:09 PM CST | Special Weather Statement | BMX | Walker | 36 min |
| Nov 18, 6:11 PM CST | Special Weather Statement | BMX | Pickens | 49 min |
| Nov 18, 6:42 PM CST | Special Weather Statement | BMX | Greene, Hale, Sumter, Tuscaloosa | 63 min |
| Nov 18, 7:03 PM CST | Special Weather Statement | BMX | Etowah, Jefferson, St. Clair, Shelby | 57 min |
| Nov 18, 7:18 PM CST | Special Weather Statement | BMX | Bibb, Hale, Marengo, Perry | 57 min |
| Nov 18, 7:44 PM CST | Special Weather Statement | BMX | Calhoun, Cherokee, Clay, Cleburne, Coosa, Talladega | 61 min |
| Nov 18, 7:50 PM CST | Special Weather Statement | BMX | Autauga, Chilton, Dallas | 55 min |
| Nov 18, 8:33 PM CST | Special Weather Statement | BMX | Chambers, Elmore, Randolph, Tallapoosa | 57 min |
| Nov 18, 9:42 PM CST | Special Weather Statement | BMX | Bullock, Chambers, Lee, Macon, Montgomery, Pike | 63 min |
| Nov 18, 10:20 PM CST | Special Weather Statement | BMX | Barbour, Russell | 55 min |
| Nov 19, 2:45 AM CST | Freeze Warning | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 29 hr |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.